Weight Gain Associated with Psychoactive Drugs
Weight gain associated with psychoactive drugs is one of the side effects that worries patients the most. Consequently, it’s a delicate subject that should be given special attention. Weight fluctuations vary from patient to patient and depend on the type of treatment, so it’s difficult to generalize and establish common criteria.
Many drugs used for the treatment of anxiety, depression, bipolar disorder, schizophrenia, and epilepsy can cause weight gain or weight loss.
Studies show that patients are much more likely to suspend a treatment that causes weight gain. In those cases, it’s important to help the patient avoid gaining weight with a combination of a healthy diet and adequate exercise.
Sometimes, the healthcare provider can modify the treatment dose or dosing schedule in order to avoid weight gain and its complications. The side effects of gaining weight can be serious, so it’s important to address the patient’s concerns.
On the contrary, many drugs have the opposite effect. While significant weight loss is also a problem, patients tend to accept it more as a side effect.
Weight gain and antidepressants
People often associate antidepressants with gaining weight, and they aren’t wrong. Weight gain is one of the possible side effects with most antidepressants. However, some drugs used to treat depression are more likely to cause it than others. For example:
- Some tricyclic antidepressants (TCAs), such as amitriptyline, imipramine, and doxepin.
- Certain MAOIs (monoamine oxidase inhibitors) such as phenelzine.
- Some SSRIs (selective serotonin reuptake inhibitor) such as paroxetine.
- Mirtazapine, an atypical antidepressant.
It’s important to keep in mind that the antidepressant isn’t always the direct cause of weight gain. During any treatment for depression, many factors could come into play and contribute to the problem.
In some cases, depression itself causes weight gain because the patient is inactive, sedentary, or has a problem with emotional eating. In other cases, depression causes weight loss. Treatment with antidepressants improves the patient’s mood, which increases their appetite, leading them to gain weight.
Thus, it’s clear that weight gain is a side-effect of some antidepressants. However, it’s important to know that the drug isn’t always directly responsible for the weight gain. Before making any decisions about your medications, consult a doctor.
Weight gain and antipsychotics
Weight gain and metabolic changes are the most worrisome side effects for patients taking antipsychotics. This is important because, as we mentioned above, patients are less likely to take their medications as directed if they think they’ll gain weight.
Classic antipsychotic medications tend to cause greater weight gain. Other antipsychotics such as clozapine, olanzapine, quetiapine, risperidone, and ziprasidone may also cause significant weight gain. Drugs used to treat bipolar disorder, such as lithium, carbamazepine, and valproic acid, also tend to make patients gain weight.
Schizophrenia is also directly related to metabolic changes. Patients with psychotic disorders are more likely to be obese, for example.
Whether it’s the result of a condition or the drugs you take to treat it, you can fight weight gain with lifestyle interventions. Exercise and diet are the most important and most effective. Sometimes, however, a patient will need other drugs to help them lose weight.
Weight gain is a side effect of treatment with some psychoactive drugs. However, patients can usually mitigate or avoid the problem entirely with lifestyle changes and help from a qualified professional. If you’re having weight problems, don’t hesitate to talk to your doctor.
Sticking to your medication is extremely important for preventing relapse, especially for disorders treated with psychoactive drugs. Modifying your treatment is always a better option than quitting it altogether.It might interest you...
All cited sources were thoroughly reviewed by our team to ensure their quality, reliability, currency, and validity. The bibliography of this article was considered reliable and of academic or scientific accuracy.
- de Morentin Aldabe, B. E. M., de Eguílaz, M. H. R., Díez, S. P., & Hernández, J. A. M. (2013). Influencia de la administración de psicofármacos en el aumento del peso corporal. Revista española de nutrición humana y dietética, 17(1), 17-26.
- Ríos, P. B., & Rodríguez, R. C. (2008). Influencia de los psicofármacos en el peso corporal. Trastornos de la Conducta Alimentaria, 8, 813-832.
- Mukundan, A., Faulkner, G., Cohn, T., Remington, G. (2010). Antipsychotic switching for people with schizophrenia who have neuroleptic‐induced weight or metabolic problems. Cochrane Database of Systematic Reviews. Issue 12. Art. No.: CD006629.